MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE
Model Number GWC-12325LG-FLP
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.(b)(4).
 
Event or Problem Description
During a procedure, the spring tip of the coronary viperwire guide wire detached.The 80% stenosed target lesion was located in the left anterior descending coronary artery (lad), in an area of the vessel that was 3mm in diameter.Three treatment passes were performed with the csi orbital atherectomy device (oad).It was noted that the tip bushing of the oad did not come near the spring tip of the guide wire during treatment.The viperwire guide wire separated when the wire was being removed from the patient.The fragment passed through the aorta and down into the iliac artery in the leg.The fragment was retrieved via snare, and the procedure was completed.The patient was fine following the procedure.
 
Additional Manufacturer Narrative
The reported guide wire was received for analysis.The guide wire was fractured at the spring tip core wire, and the fractured segment was returned.Scanning electron microscopy of the fracture faces revealed the guide wire fractured due to fatigue.No galling or deformation was observed on the guide wire.It was hypothesized that the spinning driveshaft was advanced to the point of making contact with the spring tip section causing a high stress environment and resulting in a fatigue fracture.The root cause was considered user error by spinning too close to the guide wire spring tip.The oas instructions for use states, "do not come within 5 mm of the proximal end of the viperwire guide wire spring tip with the distal end of the oad drive shaft.If the distance between the shaft tip and the viperwire guide wire spring tip is insufficient, the shaft tip may contact the guide wire spring tip and result in dislodging the guide wire spring tip.Use fluoroscopy to monitor movement of the shaft tip in relation to the viperwire guide wire spring tip." at the conclusion of the device analysis, the reported event of a guide wire fracture was confirmed.The material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id# (b)(4).

Brand Name
DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM
Common Device Name
CORONARY ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul, mn
MDR Report Key10233770
Report Number3004742232-2020-00187
Device Sequence Number3195187
Product Code MCX
UDI-Device Identifier10852528005183
UDI-Public(01)10852528005183(17)210630(10)11163999
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model NumberGWC-12325LG-FLP
Device Catalogue Number72010-01
Device Lot Number11163999
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2020
Supplement Date Received by Manufacturer07/14/2020
Initial Report FDA Received Date07/06/2020
Supplement Report FDA Received Date07/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR